Alert archive / Indiana / Special Weather Statements in 2012

Special Weather Statement, NWS Northern Indiana

March 30, 2012LaPorte County, Indiana

NWS Northern Indiana issued this special weather statement at Mar 30, 2012, 9:59 AM CDT for LaPorte County, Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2012, 9:59 AM CDT (14:59 UTC)
Expired
Mar 30, 2012, 10:30 AM CDT
In force
31 min
Issued by
NWS Northern Indiana

County LaPorte County, IN

The radar

The Northern Indiana radar (KIWX), 69 km from the middle of the area, began a volume at 15:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

534 
WWUS83 KIWX 301459
SPSIWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1059 AM EDT FRI MAR 30 2012

INZ003-004-012-014-301530-
LA PORTE IN-MARSHALL IN-ST. JOSEPH IN-STARKE IN-
959 AM CDT FRI MAR 30 2012

...STRONG THUNDERSTORMS TO AFFECT NORTHWESTERN MARSHALL...SOUTHERN 
LA PORTE...SOUTHWESTERN ST. JOSEPH AND NORTHEASTERN STARKE 
COUNTIES...

AT 952 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF KINGSFORD HEIGHTS...OR 11
MILES SOUTHEAST OF WESTVILLE...MOVING EAST AT 45 MPH.

UP TO DIME SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  HAMLET...
  WALKERTON AND KOONTZ LAKE...
  NORTH LIBERTY...
  LAKEVILLE...
  SALEM HEIGHTS AND SOUTH CENTER...
  TEEGARDEN AND TYNER...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. 

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4159 8626 4141 8622 4134 8690 4142 8692
TIME...MOT...LOC 1457Z 257DEG 48KT 4141 8674

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Mar 30, 5:57 AM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Mar 30, 5:57 AM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
657 AM EDT FRI MAR 30 2012

.AVIATION.../12Z TAFS/

SFC LOW PRESSURE REMAINS RATHER BROAD AND DISORGANIZED ACROSS NW
IL AND IA THIS MORNING. AREA OF TSTMS E-NE OF THE LOW HAS
CONTINUED TO SLOWLY WKN AS IT MOVED EAST ACROSS NERN IL AND SRN
LM...BUT SOME BACK-BUILDING TOWARD NW IL IN PAST HOUR. THIS AREA
OF SHRA/TS SHOULD MOVE EAST AHEAD OF THE SFC LOW THIS MORNING SO
MAINTAINED PREV SBN TAF FCST OF TEMPO TSRA 13Z-17Z. LATEST HIGH RES
GUIDANCE CONTS TO SUGGEST LOW WL DEEPEN AS IT MOVES ESE TODAY
ALLOWING AIRMASS TO DESTABILIZE OVER NE INDIANA THIS AFTN AHEAD OF
THE SYSTEMS CDFNT. THIS SHOULD RESULT LINE OF TSRA DVLPG TO THE
WEST OF FWA THIS AFTN AND IMPACTING THE TERMINAL 19Z-22Z. SOME
-RA/DZ AND MVFR CIGS SHOULD PERSIST AS THE LOW MOVES TO THE EAST
TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 444 AM EDT FRI MAR 30 2012/

SHORT TERM.../TODAY THROUGH SAT NGT/

BROAD SFC LOW OVER IA/SWRN MN THIS MORNING EXPECTED TO CONSOLIDATE
AND DEEPEN AS IT MOVES ESE THROUGH A CHICAGO-FWA-LIMA LINE TODAY.
LARGE CLUSTER OF TSTMS TO E-NE OF THE SFC LOW IN AREA OF LOW LEVEL
THETA-E ADVECTION AND UPR LEVEL DIV. IR IMAGERY SHOWING TREND OF WARMING
OF CLOUD TOPS IN THIS AREA... BUT NEW CONVECTION DVLPG FARTHER
EAST ACROSS NW INDIANA. EXPECT MUCH OF THE CWA WILL HAVE SHOWERS
AND TSTMS THIS MORNING...BUT GREATEST COVERAGE BTWN 12Z-18Z
EXPECTED TO BE ACROSS NW 1/2 OF CWA ASSOCIATED WITH TSTM CLUSTER
CURRENTLY MOVG THROUGH NW IL/SW WI.

TRACK OF SFC LOW ACROSS THE AREA TODAY SHOULD RESULT IN A LARGE
TEMP GRADIENT WITH 40S IN OUR MI COUNTIES AND NR 70 IN THE SRN
TIER OF OUR INDIANA COUNTIES THIS AFTN. NAM AND LOCAL 12KM WRF
INDICATE MODERATE INSTABILITY WILL DVLP OVER SRN PORTION OF OUR
CWA THIS AFTN WITH 1000-1500J/KG MLCAPE AND RATHER STRONG 0-6KM
SHEAR OF 30-40KT. SPC 4KM WRF SUGGESTS TSTMS WILL DEVELOP ALONG
THE CDFNT THIS AFTN AS IT MOVES THROUGH THIS ENVIRONMENT ACROSS
SRN PORTION OF OUR CWA. DISCREET STORMS EXPECTED TO QUICKLY
TRANSITION INTO A LINE AND RACE EASTWARD ACROSS SRN PORTION OF THE
AREA BETWEEN 18-00Z. CONT TO THINK AREAS ALONG AND SOUTH OF A
RCR-FDY LINE ARE AT GREATEST RISK OF SVR STORMS THIS AFTN... BUT
DEPENDING ON EXACT TRACK OF LOW AND SUBSEQUENT NORTHWARD ADVANCE
OF WARM SECTOR... THREAT COULD EXTEND FARTHER NORTH A COUPLE MORE
COUNTIES INTO NRN INDIANA AND NW OH PER LATEST SPC DAY1 OUTLOOK.

AS LOW CONTS ESE ACROSS THE UPR OH VALLEY TONIGHT... LOW LEVEL CAA
SHOULD RESULT IN WIDESPREAD LOW CLOUDS OVER THE AREA WHICH WILL
PERSIST INTO SATURDAY MORNING. SKIES SHOULD CLEAR SAT AFTN AS SFC
RIDGE MOVES ACROSS THE AREA. DESPITE WK LOW LEVEL FLOW/WAA... EXPECT
AFTN SUNSHINE WILL ALLOW TEMPS TO REACH THE MID/U50S OVER MOST OF
THE CWA. GOOD RADIATIONAL COOLING EARLY SAT NGT SHOULD GIVE WAY TO
INCREASING WAA/CLOUDS/GRADIENT WINDS LATE AS RIDGE MOVES TO THE EAST
AND A WK CDFNT DROPS SE ACROSS THE UPR GRTLKS. GIVEN THIS
SCENARIO...GENERALLY LEANED TOWARD WARMER GUIDANCE VALUES.

LONG TERM...

SUNDAY THROUGH THURSDAY...THE MAIN CHALLENGE THIS PERIOD INCLUDES
THE TIMING AND TRACK OF SHORT WAVE ENERGY EJECTING EAST EARLY NEXT
WEEK. THE PERSISTENT PATTERN OF A NEGATIVE HEIGHT ANOMALY ALONG AND
OFF THE WESTERN COAST OF NORTH AMERICA WILL CONTINUE TO KEEP RATHER
EXTENSIVE UPPER LEVEL RIDGING OVER THE NORTH AMERICAN INTERIOR. FOR
THIS PACKAGE...USED A ECMWF/GFS/CANADIAN GEM ENSEMBLE BLEND WITH
ANALOGS. THE ONGOING CHANCES FOR SHOWERS AND THUNDERSTORMS MONDAY
NIGHT AND TUESDAY APPEAR ON TRACK. IT LOOKS LIKE A PORTION OF THE
SHORT WAVE ENERGY WILL SHEAR OUT TO THE NORTHEAST WITH SOME TYPE OF
CUT OFF LOW LINGERING TO THE SOUTH OR SOUTHWEST OF THE AREA. SEVERE
STORMS ARE PLAUSIBLE GIVEN CAPES APPROACHING 2000 J/KG WITH UPPER
LEVEL SUPPORT. IT HAS BEEN REAL HARD TO TAP MUCH COLD AIR BEHIND
THESE SYSTEMS THE PAST SEVERAL WEEKS. THE BEST CHANCE FOR COLD AIR
AND FREEZING TEMPERATURES IS LATE IN THE PERIOD AS NORTH TO
NORTHEAST FLOW SETS UP WITH A SURFACE RIDGE EXTENDING SOUTH FROM
JUST WEST OF HUDSON BAY. OTHERWISE...WENT WITH THE HIGH END CANADIAN
AND GFS ENSEMBLE MEMBERS WITH HIGHS WELL INTO THE 70S SUNDAY AND
MONDAY GIVEN 850 MB TEMPS 14C TO 17C.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR LMZ043-
     046.

&&

SHORT TERM...JT
LONG TERM...SKIPPER
AVIATION...JT
Hazardous weather outlook, Mar 30, 4:40 AM CDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
540 AM EDT FRI MAR 30 2012

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-310945-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
540 AM EDT FRI MAR 30 2012 /440 AM CDT FRI MAR 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY. SOME OF THE STORMS
MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THIS AFTERNOON...
MAINLY ALONG AND SOUTH OF A ROCHESTER INDIANA TO OTTAWA OHIO LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-310945-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
540 AM EDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH EARLY THIS AFTERNOON.
THERE IS ALSO A CHANCE OF THUNDERSTORMS THIS MORNING. SEVERE STORMS
ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Local storm report, Mar 30, 8:48 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
948 AM EDT FRI MAR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 AM     HAIL             BENTON HARBOR           42.12N  86.45W
03/30/2012  M0.25 INCH       BERRIEN            MI   TRAINED SPOTTER

&&

NG
Local storm report, Mar 30, 8:50 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
950 AM EDT FRI MAR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 AM     HAIL             COLOMA                  42.19N  86.31W
03/30/2012  M0.25 INCH       BERRIEN            MI   TRAINED SPOTTER

&&

NG
Local storm report, Mar 30, 9:48 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1048 AM EDT FRI MAR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     HAIL             GRANGER                 41.75N  86.11W
03/30/2012  E0.25 INCH       ST. JOSEPH         IN   TRAINED SPOTTER

&&

FISHER
Special weather statement, Mar 30, 9:59 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1059 AM EDT FRI MAR 30 2012

INZ003-004-012-014-301530-
LA PORTE IN-MARSHALL IN-ST. JOSEPH IN-STARKE IN-
959 AM CDT FRI MAR 30 2012

...STRONG THUNDERSTORMS TO AFFECT NORTHWESTERN MARSHALL...SOUTHERN
LA PORTE...SOUTHWESTERN ST. JOSEPH AND NORTHEASTERN STARKE
COUNTIES...

AT 952 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF KINGSFORD HEIGHTS...OR 11
MILES SOUTHEAST OF WESTVILLE...MOVING EAST AT 45 MPH.

UP TO DIME SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  HAMLET...
  WALKERTON AND KOONTZ LAKE...
  NORTH LIBERTY...
  LAKEVILLE...
  SALEM HEIGHTS AND SOUTH CENTER...
  TEEGARDEN AND TYNER...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4159 8626 4141 8622 4134 8690 4142 8692
TIME...MOT...LOC 1457Z 257DEG 48KT 4141 8674

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:13 AM CDTSpecial Weather StatementIWXPulaski32 min
Mar 30, 3:51 AM CDTSpecial Weather StatementIWXFulton, Pulaski24 min
Mar 30, 1:10 PM CDTSpecial Weather StatementIWXWhitley35 min
Mar 30, 4:19 PM CDTSpecial Weather StatementIWXJay56 min
Mar 30, 11:38 AM CDTSpecial Weather StatementIWXHillsdale37 min

Nearby

Special Weather Statements in Indiana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.